Format

Send to

Choose Destination
See comment in PubMed Commons below
Int J Surg Case Rep. 2014;5(12):1072-3. doi: 10.1016/j.ijscr.2014.10.072. Epub 2014 Nov 4.

An unusual complication of Botox treatment for sialorrhoea.

Author information

1
University of Manchester, United Kingdom. Electronic address: thomas.layton@student.manchester.ac.uk.

Abstract

INTRODUCTION:

To illustrate the potential side effects and clinical efficacy of Botox injections in treating sialorrhoea.

PRESENTATION OF CASE:

A 26-year-old patient with cerebral palsy with dystonia had a long history of severe, distressing sialorrhoea. She was treated with three separate Botox injections into her salivary glands in December 2011, July 2012 and March 2013.

DISCUSSION:

Following the Botox injections the patient developed dysphagia, began to expectorate thick mucus and developed a cough; she was treated for a chest injection and during this time her feeding deteriorated. Three injections were given as the patient had an objective and significant reduction in salivation. However, the side effect profile was deemed too great to continue with treatment.

CONCLUSION:

Botox is a novel and effective treatment for reducing saliva production. Its clinical efficacy is supported by this case and correlates with the recent literature. Although rare, significant side effects can happen and the case presented illustrates the care needed when administering injections, particularly in a subgroup of patients.

KEYWORDS:

Cerebral palsy; Maxillofacial

PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Support Center